Alert archive / Florida / Coastal Flood Statements in 2009

Coastal Flood Statement 3, NWS Miami, FL

February 7, 2009Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Feb 7, 2009, 9:41 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2009, 9:41 AM EST (14:41 UTC)
Expired
Feb 7, 2009, 7:00 PM EST
In force
9 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMFL 071441
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
941 AM EST SAT FEB 7 2009

...HIGH RISK OF RIP CURRENTS TODAY ALL ATLANTIC COAST BEACHES...

FLZ168-172-173-080000-
/O.NEW.KMFL.CF.S.0003.090207T1441Z-090208T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
941 AM EST SAT FEB 7 2009

EAST TO NORTHEAST WINDS AROUND 20 MPH WILL OCCUR ALONG THE
ATLANTIC COAST OF SOUTHEAST FLORIDA TODAY. THIS WIND FLOW WILL
RESULT IN A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF MIAMI-
DADE...BROWARD...AND PALM BEACH COUNTIES.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN
SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

$$

70/DD

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Feb 7, 6:49 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 7, 6:49 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
649 AM EST SAT FEB 7 2009

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE SOUTH FLORIDA TERMINALS
TODAY. MODERATE EASTERLY WINDS WILL PREVAIL ACROSS THE TERMINALS
BY MID-MORNING. ALTHOUGH DRIER AIR IS MIXING INTO THE STRATOCU
MOVING WESTWARD OFF THE ADJACENT ATLANTIC WATERS...THE CLEARING IS SO FAR
CONFINED TO AREAS EAST OF TERMINAL KPBI. STATOCU CEILINGS IN THE 4
TO 6 KFT RANGE WILL CONTINUE TO PERSIST THIS MORNING ACROSS
TERMINALS KFLL...KFXE...KMIA...KTMB AND KOPF...WITH A CLEARING
TREND BEGINNING POSSIBLY EARLY THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 240 AM EST SAT FEB 7 2009/

EXTENDED PERIOD...TUE THROUGH FRI....LITTLE CHANGE TUE THOUGH
MAX/MIN TEMPS BEGIN TO CLIMB ABOVE NORMS. ON WED...A MINIMAL
CHANCE FOR RAIN OCCURS ACROSS THE AREA AS A SHORT WAVE...DIVING SE
FROM THE PAC NW INTO THE GREAT BASIN AND ACROSS THE S GREAT PLAINS
BEFORE MOVING NE INTO NEW ENGLAND...SHOVES THE UPPER RIDGE E...CUR
-TAILING SUBSIDENCE. LOW LEVEL MOISTURE ROTATING NW AROUND THE
PERIPHERY OF THE ATLC HIGH MOVES OVER S FLA AND THE MINIMAL IN
-CREASED INSTABILITY MAY ALLOW FOR SOME SHOWERS. ON THU AND FRI
MINIMAL SHOWERS POSSIBLE EACH DAY AS AS A WEAKENING COLD FRONT
..ASSOCIATED WITH THE SHORT WAVE MOVES TO NEAR LAKE OKEE AND
STALLS. A PERSISTENT SOUTHERLY WIND FLOW OCCURS S OF THE FRONT OVER
S FLA AND MAX/MIN TEMPS ABOVE NORMS. MINIMAL CHANCES OF RAIN WILL
PERSISTENT EACH DAY.

MARINE...ALMOST DUE E WINDS 15 TO 20 KTS ACROSS S ATLC WATERS OFF
BROWARD/MIAMI-DADE COUNTIES. SEAS WELL SE OF COAST OVER FLA STRAITS
MAY HAVE SEAS TO 7 FEET...NOT ABATING UNTIL LATE TONIGHT. SMALL
CRAFT ADVISORY WILL CONTINUE AMZ651-671. WINDS ELSEWHERE 10 TO 15
KNOTS WITH NO HIGHLIGHTS. WINDS SLACKEN A SMIDGEN SUN BUT ROUGH
SEAS ATLC WATERS AND POSSIBLY OUTER GULF WATERS REDEVELOP LATE SUN
INTO EARLY NEXT WEEK. THREAT OF RIP CURRENTS ATLC BEACHES TODAY AND
THROUGH THE WEEKEND.

FIRE WEATHER...SOME UPPER 30S POSSIBLE NW INTERIOR TODAY OTHERWISE
RH VALUES ON A CONTINUAL BUT GRADUAL INCREASE THROUGH THE PERIOD
WITH NO PROBLEMS ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  73  60  74  62 / 0 0 0 0
FORT LAUDERDALE  74  63  75  64 / 0 -  0 0
MIAMI            75  61  75  63 / 0 -  0 0
NAPLES           76  53  78  55 / 0 0 0 0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 AM EST SUNDAY FOR AMZ651-AMZ671.

GM...NONE.
&&

LONG TERM...15/JR
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Feb 7, 9:36 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
936 AM EST SAT FEB 7 2009

FLZ063-066>075-168-172>174-081100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
936 AM EST SAT FEB 7 2009

...HIGH RISK FOR RIP CURRENTS ATLANTIC COAST TODAY...
...GULF STREAM SEAS NEAR 7 FEET POSSIBLE MIAMI-DADE WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: MODERATE EASTERLY WINDS WILL RESULT IN A HIGH RISK
OF RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES TODAY. SWIMMING
IS NOT RECOMMENDED DUE TO THE DANGERS POSED BY RIP CURRENTS.

WAVES: WINDS ACROSS THE LOCAL ATLANTIC WATERS EAST OF MIAMI DADE
COUNTY WILL BE IN THE RANGE OF 15 TO 20 KNOTS, WITH SEAS IN THE
GULF STREAM POSSIBLY REACHING TO NEAR 7 FEET TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE EASTERLY FLOW ACROSS THE REGION WILL CONTINUE TO RESULT
IN A HIGH RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES
THROUGH THE MIDDLE OF NEXT WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

STRASSBERG

In the hours before

Special weather statement, Feb 7, 3:59 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
359 AM EST SAT FEB 7 2009

AMZ650-651-072100-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT
20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
359 AM EST SAT FEB 7 2009

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES TODAY...

EAST TO NORTHEAST WINDS 15 TO 20 KNOTS...COMBINED WITH LOW TIDES
AROUND NOON...WILL LEAD TO A HIGH RISK OF RIP CURRENTS AT THE
BEACHES OF PALM BEACH...BROWARD AND MIAMI DADE COUNTIES.

MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.

Nearby

Coastal Flood Statements in Florida, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.